Ask a doctor

Will Latisse Change Eye Color?

If I have light blue eyes, will Latisse turn my irises brown?

Doctor Answers (28)

No change in eye color from Latisse

+6

This is a great question, since there is a misconception. The medication that is used in Latisse is also used as a glaucoma medication. In extremely rare instances, there was a change in eye color when the glaucoma medication was applied directly to the cornea. However, in studies done with Latisse, there were no reports of change in eye color. In my practice, I have never seen a change in eye color. It is really more of a theoretical risk than anything.


Fort Lauderdale Facial Plastic Surgeon
5.0 out of 5 stars 43 reviews

Eye color changes

+5

This is a great question that many patients have asked me. Allergan, the manufacturers of Latisse, claim that while their original glaucoma treatment product, Lumigan (when applied directly to the corneas), could darken lightly colored eyes, when applied as directed to the top of the lids should not affect coloring of the eye. No patients in any of Allergan’s studies for Latisse reported alterations in their eye color.

Michael Sullivan, MD
Columbus Facial Plastic Surgeon
5.0 out of 5 stars 35 reviews

Latisse should not effect eye color

+4

Latisse is the brand name of bimatoprost used to to add pigment and length to the eyelashes. It has been used for years as an eye drop to lower eye pressure for treating glaucoma. It was discovered that patients using it to treat their eye condition were growing thicker, darker and longer eyelashes. When used as a drop directly on the eye, some rare irises turned darker or slightly changed color.  Latisse is painted on the skin at the base of the lashes and is not placed directly in the eye so the dose that could  potentially get to the iris is dramatically less. According to Allergan, the company that makes Latisse, there has never been a reported case of change in eye color with the use of Latisse.

James McMahan, MD
Columbus Plastic Surgeon
5.0 out of 5 stars 11 reviews

You might also like...

Latisse and eye color

+4

  Most of the doctors who prescribe Latisse have NEVER seen anyone's eye color change as a result.  Nonetheless, every physician is compelled to warn prospective Latisse patients about this because this has rarely been seen when the same medicine was directly applied to the eye as an eye drop for glaucoma treatment.  But almost certainly, much, much higher doses of the medicine was absorbed into the eye when used as an eye drop, compared to when it is applied to the skin of the upper eyelid using the accompanying applicator.

Lawrence Kass, MD
Saint Petersburg Oculoplastic Surgeon
4.5 out of 5 stars 42 reviews

Eye color change from Latisse

+4

only if you're careless and get it in your eyes, and only if you have hazel eyes, or blue/brown or green/brown eyes. pure blue and green eyes don't have enough melanocytes to get darker. and if you're already dark brown, it can't get any darker. this is the most common misconception about eye color changes and Latisse

Emil Chynn, MD
New York Ophthalmologist
4.5 out of 5 stars 10 reviews

Latisse and Blue Eyes

+4

I have hundreds of patients currently using Latisse and none has experienced darkening of the iris (brown color) when they have blue or green eyes. This side effect has actually been reported as a very rare occurrence when using Lumigan eye drops for glaucoma; in that case the drops are put directly in the eyes, as opposed to the mode of application of Latisse, which is externally on the rim of the eyelid/eyelashes.

Leyda Elizabeth Bowes, MD
Miami Dermatologic Surgeon
5.0 out of 5 stars 14 reviews

Latisse and eye color.

+4

Latisse, also called bimatoprost, is a drug that was originally used to treat glaucoma. In extremely rare instances patients had permanent darkening of their light colored eyes when applying the drug directly to the eyeball.

It is reasonable to assume there is an extremely small chance for this side effect, even though Latisse is applied directly to the eyelashes and not to the eyeball.

Darkening of the eyelid skin can occur, albeit infrequently, but resolves when Latisse is discontinued.

Adam J. Cohen, MD
Skokie Oculoplastic Surgeon
3.5 out of 5 stars 12 reviews

Blue and Green eyes fine to use Latisse

+4

To date, there is no conclusive report of Latisse causing eye pupil color change. The risk is related to its glaucoma eyedrop cousin, whose concentration is at least 20 times higher than what we would use in Latisse.

William Ting, MD
Bay Area Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Will blue eyes turn brown using Latisse?

+4

While this is a potential side effect of using Latisse, it is not a common one. Because it's possible for this side effect to occur, it's important to weigh the potential risks and benefits of using the product with your physician.

It's also important to note that these changes in color may be permanent once they occur.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Change in Eye Color With Latisse.

+3

The most common side effects include irritation of the eye or skin surrounding the eyelashes, darkening of the skin surrounding the lashes, and darkening of the colored part (i.e. iris) of the eye.  Darkening of the iris can be permanent and was noted in patients being treated for glaucoma when the solution was instilled directly into the eye; darkening of the iris was not noted in clinical trials for Latisse.  The other listed side effects are temporary and occur in less than 4% of patients.

 

Jaime Perez, MD
Tampa Plastic Surgeon
5.0 out of 5 stars 28 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.